Alert archive / Oklahoma / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Tulsa, OK

May 24, 20224 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 24, 2022, 3:33 AM CDT for 4 counties in Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2022, 3:33 AM CDT (08:33 UTC)
Expired
May 24, 2022, 9:30 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Creek County, OK, Osage County, OK, Pawnee County, OK, Tulsa County, OK

The radar

The Tulsa radar (KINX), 75 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:25 AM CDTFLASH FLOODOilton, OKFLOODED YARD AND DRIVEWAY IN OILTON, WITH WATER VERY CLOSE TO A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 232 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

713 
WGUS54 KTSA 240833
FFWTSA
OKC037-113-117-143-241430-
/O.NEW.KTSA.FF.W.0023.220524T0833Z-220524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
333 AM CDT Tue May 24 2022

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Creek County in northeastern Oklahoma...
  Southeastern Osage County in northeastern Oklahoma...
  Southeastern Pawnee County in northeastern Oklahoma...
  West Central Tulsa County in northeastern Oklahoma...

* Until 930 AM CDT.

* At 333 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Tulsa...                      Sand Springs...
  Bristow...                         Sapulpa...
  Jenks...                           Skiatook...
  Hominy...                          Cleveland...
  Mannford...                        Drumright...
  Kellyville...                      Oilton...
  Depew...                           Jennings...
  Westport...                        Osage...
  Slick...                           Hallett...
  Blackburn...                       Terlton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be aware of your surroundings and do not 
drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3616 9676 3655 9660 3646 9630 3641 9601
      3602 9601 3586 9617 3586 9619 3584 9619
      3564 9639 3564 9661 3616 9662

FLASH FLOOD...RADAR INDICATED

$$

RBD
2 follow-up statements
898 
WGUS74 KTSA 241010
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
510 AM CDT Tue May 24 2022

OKC037-113-117-143-241430-
/O.CON.KTSA.FF.W.0023.000000T0000Z-220524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Creek OK-Osage OK-Pawnee OK-Tulsa OK-
510 AM CDT Tue May 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT THIS 
MORNING FOR NORTHERN CREEK, SOUTHEASTERN OSAGE, SOUTHEASTERN PAWNEE 
AND WEST CENTRAL TULSA COUNTIES...

At 510 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 6 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
West Tulsa...                      Sand Springs...
Jenks...                           Skiatook...
Hominy...                          Cleveland...
Mannford...                        Drumright...
Oilton...                          Jennings...
Westport...                        Osage...
Hallett...                         Blackburn...
Terlton...                         Shamrock...
Maramec...                         Walnut Creek State Park...
Keystone State Park...             Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3616 9676 3642 9665 3655 9660 3646 9630
      3641 9601 3602 9601 3602 9610 3598 9622
      3593 9633 3589 9645 3580 9661 3616 9662
      3616 9663

FLASH FLOOD...RADAR INDICATED

$$

RBD
225 
WGUS74 KTSA 241428
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
928 AM CDT Tue May 24 2022

OKC037-113-117-143-241438-
/O.EXP.KTSA.FF.W.0023.000000T0000Z-220524T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Creek OK-Osage OK-Pawnee OK-Tulsa OK-
928 AM CDT Tue May 24 2022

...FLASH FLOOD WARNING AT 930 AM CDT THIS MORNING FOR NORTHERN 
CREEK, SOUTHEASTERN OSAGE, SOUTHEASTERN PAWNEE AND WEST CENTRAL 
TULSA COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3616 9676 3642 9665 3655 9660 3646 9630
      3641 9601 3602 9601 3602 9610 3598 9622
      3593 9633 3589 9645 3580 9661 3616 9662
      3616 9663

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:10 AM CDT, 23 minutes earlier.

Area forecast discussion, May 24, 3:10 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 AM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and Tonight)
Issued at 310 AM CDT Tue May 24 2022

Messy weather scenario will play out across eastern
Oklahoma and western Arkansas today. Heavy rain and
the potential for flooding will be the main concern
today. However, the potential for severe thunderstorms
will ramp up later this afternoon and evening especially
across southeast Oklahoma. Showers and thunderstorms continue
to blossom across portions of eastern Oklahoma this morning
in a zone of isentropic lift. The heaviest rains have been
confined areas of west of Highway 75 overnight. However, this
activity will likely translate more to the east as we move toward
sunrise as the low level jet intensifies. The showers and
thunderstorms are likely to become more widespread as
the morning wears on as mid-level shortwave moves into
the region as will an MCV currently moving into southwest
Oklahoma. If that were not enough, additional thunderstorms
are expected to develop later this afternoon across southwest
Oklahoma in the vicinity of a cold front and rapidly become
an MCS and spread to the east. This activity will likely pose
a severe threat as well as a heavy rain threat. While damaging
winds and large hail will be the main concern. There will be
the potential for tornadoes within the line of storms in bowing
segments. Even in the wake of this complex, the potential for
showers and thunderstorms will continue through the night as a
developing upper level low moves out of Colorado and into western
Oklahoma.

With all that said, will expand the Flood Watch some to
cover areas favored to get the heaviest rains. Rainfall rates of
more than an inch per hour will be possible with the strongest
storms with precipitable water values increasing to around
1.6 inches. Some areas in the Flood Watch have already seen more
than 5 inches in the last 24 hours and another 2 to 4 inches
of rain would not be out of the question for today which could
lead to some significant flooding.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 310 AM CDT Tue May 24 2022

The potential for showers and thunderstorms continues
Wednesday into Wednesday night as the upper level low
moves across the region. There is the potential that
some shower and storm activity lingers into Thursday as
well, depending of the speed of the upper level low. Dry
weather with a warming trend is expected Friday and through
the Holiday weekend as high pressure prevails. Temperatures
will go from being well below normal to well above normal
on Sunday and Monday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Tue May 24 2022

Cluster of thunderstorms with heavy rainfall continue in zone of
strong low level moisture transport. This line may stall at some
point overnight, with multiple rounds of thunderstorms redeveloping
in low level jet axis, primarily impacting NE OK TAF sites
Additional storms expected with main upper level trough into the
day Tuesday. MVFR/IFR ceilings will likely persist in most areas
with brief LIFR conditions possible in the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  59  70  53 /  90  70  30  10
FSM   74  62  75  56 /  70  90  50  20
MLC   71  59  70  52 / 100  90  30  10
BVO   68  59  67  52 / 100  70  30  20
FYV   71  60  72  52 /  70  90  60  20
BYV   69  61  74  54 /  80 100  70  30
MKO   70  61  70  52 /  90  90  30  10
MIO   69  61  70  53 /  90  90  50  20
F10   70  58  69  52 /  90  80  20  10
HHW   74  62  72  54 / 100 100  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ054>057-059>061-064>066.

AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 23, 5:16 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Mon May 23 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Mon May 23 2022

...HEAVY RAINFALL LIKELY LATE TONIGHT INTO TUESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...After Midnight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers with embedded thunderstorms are ongoing late
this afternoon along and north of Interstate 44. Most of this
rainfall should remain on the light to moderate side, with some
decrease in areal coverage possible into early evening. Stronger
storms with the potential for heavy rainfall and localized flash
flooding potential will move into northeast Oklahoma late tonight
into tomorrow morning. The highest rainfall amounts through
daybreak Tuesday will be west of Highway 75 in northeast Oklahoma,
with 1 to 2 inch totals possible. Severe weather is not expected,
though a few stronger storms with gusty winds and small hail may
occur tonight across the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY AND SUNDAY...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorms with heavy rainfall will likely be ongoing Tuesday
morning across northeast Oklahoma. This activity is expected to
spread across the remainder of eastern Oklahoma and northwest
Arkansas Tuesday into Tuesday night. Widespread 1 to 3 inch
rainfall amounts are expected with locally higher totals.
Localized flooding will be possible with any storms that move over
the same areas. The heavy rainfall threat will begin to shift
east Wednesday morning as a cold front sweeps through the area.

On Tuesday afternoon, limited severe weather potential will
exist for parts of southeast Oklahoma, with the coverage and
intensity dependent on whether breaks in the cloudiness occur and
resultant impacts on available instability.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecast today and Tuesday. A flood
watch may be needed in some areas for both flash flooding and
mainstem river flooding. Specific rainfall amounts will continue
to be refined over the next 24 hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 23, 10:20 PM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1020 PM CDT Mon May 23 2022

OKZ060-064-240345-
Tulsa OK-Creek OK-
1020 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of northwestern Creek
and west central Tulsa Counties through 1045 PM CDT...

At 1020 PM CDT, Doppler radar indicated a strong thunderstorm near
Drumright, moving northeast at 25 mph.

HAZARD...Dime to Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations in or near the path include...
Mannford...                       Drumright...
Oilton...                         Shamrock...
Keystone State Park...            Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9649 3616 9628 3601 9619 3589 9661
      3591 9662 3609 9662
TIME...MOT...LOC 0320Z 244DEG 22KT 3601 9658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 23, 11:00 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1100 PM CDT Mon May 23 2022

OKZ054-059-060-064-240430-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1100 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of southeastern Osage,
north central Creek, southeastern Pawnee and west central Tulsa
Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar indicated a strong thunderstorm over
Mannford, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Westport...
Keystone State Park...            Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 9634 3619 9646 3638 9610 3620 9597
TIME...MOT...LOC 0400Z 238DEG 35KT 3615 9633

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:43 PM CDTAreal Flood AdvisoryTSACreek, Tulsa5 hr
May 23, 8:19 PM CDTRiver Flood WarningTSAOttawa24 hr
May 23, 9:22 PM CDTAreal Flood AdvisoryTSACreek, Tulsa3 hr
May 23, 10:09 PM CDTFlood WatchTSACraig, Creek, Nowata, Okfuskee, Okmulgee, Pawnee and 3 more23 hr
May 23, 10:20 PM CDTSpecial Weather StatementTSACreek25 min
May 23, 10:34 PM CDTFlash Flood WarningTSACreek, Tulsa5 hr
May 23, 11:00 PM CDTSpecial Weather StatementTSATulsa30 min
May 24, 12:40 AM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
May 24, 1:23 AM CDTFlash Flood WarningTSAOsage, Pawnee4 hr
May 24, 2:37 AM CDTAreal Flood AdvisoryTSACreek, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner and 1 more3 hr
May 24, 8:34 AM CDTRiver Flood WarningTSAWashington38 hr
May 24, 8:34 AM CDTRiver Flood WarningTSARogers, Tulsa60 hr
May 24, 8:36 AM CDTRiver Flood WarningTSAOsage29 hr
May 24, 8:36 AM CDTRiver Flood WarningTSAOsage, Tulsa53 hr
May 24, 8:36 AM CDTRiver Flood WarningTSATulsa54 hr
May 24, 9:28 AM CDTAreal Flood WarningTSACreek, Osage, Pawnee, Tulsa6 hr
May 24, 12:46 PM CDTAreal Flood AdvisoryTSAMuskogee, Okmulgee, Rogers, Tulsa, Wagoner, Washington3 hr
May 24, 3:35 PM CDTSpecial Weather StatementTSAChoctaw25 min
May 24, 5:08 PM CDTSpecial Weather StatementTSALeFlore37 min

Nearby

Flash Flood Warnings in Oklahoma, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.